Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 194, NWS Twin Cities, MN

September 21, 2024Renville County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2024, 7:35 AM CDT for Renville County, Minnesota. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2024, 7:35 AM CDT (12:35 UTC)
Expired
Sep 21, 2024, 8:15 AM CDT
In force
40 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Renville County, MN

The radar

The Minneapolis radar (KMPX), 105 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 7:35 AM CDTHAIL 1.75Danube, MNDelayed report, time estimated from radar. Dispatch relayed a report of hail up to golf ball in Danube.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-598 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS53 KMPX 211235
SVRMPX
MNC129-211315-
/O.NEW.KMPX.SV.W.0194.240921T1235Z-240921T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
735 AM CDT Sat Sep 21 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Renville County in central Minnesota...

* Until 815 AM CDT.

* At 735 AM CDT, a severe thunderstorm was located over Olivia, or 18
  miles north of Redwood Falls, moving east at 30 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Olivia around 740 AM CDT.
  Bird Island around 745 AM CDT.

Other locations impacted by this severe thunderstorm include Lakeside
and Danube.

This includes the following highways...
 U.S. Highway 212 between mile markers 71 and 88.
 U.S. Highway 71 between mile markers 95 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4490 9507 4489 9494 4490 9490 4489 9489
      4489 9450 4477 9450 4472 9510 4488 9515
TIME...MOT...LOC 1235Z 253DEG 28KT 4480 9504 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MPG
2 follow-up statements
521 
WWUS53 KMPX 211250
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
750 AM CDT Sat Sep 21 2024

MNC129-211315-
/O.CON.KMPX.SV.W.0194.000000T0000Z-240921T1315Z/
Renville MN-
750 AM CDT Sat Sep 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR NORTHEASTERN RENVILLE COUNTY...

At 750 AM CDT, a severe thunderstorm was located near Bird Island, or
21 miles south of Willmar, moving east at 30 mph.

HAZARD...Half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Renville County, including the following locations...
Lakeside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4489 9493 4489 9450 4477 9450 4478 9491
      4482 9497
TIME...MOT...LOC 1250Z 253DEG 28KT 4483 9488 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MPG
118 
WWUS53 KMPX 211310
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
810 AM CDT Sat Sep 21 2024

MNC129-211320-
/O.EXP.KMPX.SV.W.0194.000000T0000Z-240921T1315Z/
Renville MN-
810 AM CDT Sat Sep 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENVILLE COUNTY
WILL EXPIRE AT 815 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

&&

LAT...LON 4489 9493 4489 9450 4477 9450 4478 9491
      4482 9497
TIME...MOT...LOC 1310Z 253DEG 28KT 4487 9470 

$$

MPG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 6:04 AM CDT, 1 hour 31 minutes earlier. Its key messages:

  • Isolated to scattered showers and storms in central Minnesota this morning shifting to southern Minnesota into western Wisconsin later today.
  • A fall temperature roller coaster with another warm day today before temperatures fall substantially Sunday and warming back up through the rest of the week.
Area forecast discussion, Sep 21, 6:04 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 AM CDT Sat Sep 21 2024

.KEY MESSAGES...

- Isolated to scattered showers and storms in central Minnesota
  this morning shifting to southern Minnesota into western
  Wisconsin later today.

- A fall temperature roller coaster with another warm day today
  before temperatures fall substantially Sunday and warming back
  up through the rest of the week.

&&

.DISCUSSION...
Issued at 240 AM CDT Sat Sep 21 2024

This weekend...Scattered showers with some isolated
thunderstorms will continue this morning driven by a LLJ in the
warm sector of the advancing system. Another round of showers
and thunderstorms is expected today along and ahead of the cold
front. With a cap in place there should be a time gap in
precipitation later this morning once the LLJ driven convection
comes to an end. As the surface heating continues ahead of the
front thermal profiles will eventually allow for the cap to
break. This will most likely be in the afternoon. By that time
the front should get far enough that the most likely areas for
rain and thunder will be in the southeastern quarter of
Minnesota and into western Wisconsin. The heating under the cap
should allow for some instability to form with up to around 1000
J/kg of SBCAPE forecast. Not a great shear setup so the chances
for severe storms are low. Any chance for a stronger storm
would likely be pulse convection and would not be a long lived
strong to severe threat if even occurs. Temperatures will be
much cooler behind this front with temperatures across
northwestern Minnesota (behind the front) 20 to 25 degrees
cooler than southeastern Minnesota (ahead of the front) for
today's forecast high temperatures. Behind this front Sunday
will be much cooler with high temperatures in the mid to upper
60s. Also with high pressure moving in, there should be
clearing skies during the day. Another system likely staying to
our south is unlikely to provide rain chances, but could keep
cloud cover longer across southern Minnesota into parts of
western Wisconsin.

Monday through Friday... The week ahead will be dominated by
surface high pressure with little chance for additional
rainfall. Also under mostly high pressure expect clear to mostly
clear skies. Winds at 850 mb trend back to a southerly or
westerly direction with more of a WAA regime in place. This will
help provide a warming trend through the week. Bringing
Monday's highs of near 70 up into the upper 70s by the end of
the week. Normal high temperatures this time of year are in the
upper 60s. So near normal the start of the week warming back
above normal for the remainder of the week. Despite annual
precipitation numbers still well above normal September has
been dry for many, with MSP Airport currently on track for one
of the driest Septembers on record.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 604 AM CDT Sat Sep 21 2024

Overall VFR today with periods of showers and thunderstorms
possible. Isolated thunderstorms will continue this morning.
These will remain isolated and may not hit terminals, but it
could be close and the spots where it is most likely have a
PROB30. Another chance for showers and storms this afternoon.
This would be for eastern MN and western WI terminals. Some LLWS
will continue early this morning, but later this morning it
should wind down the LLWS. As the LLWS winds down winds will
pick up later this morning and remain gusty for much of the
period. Should overall be from the south or southeast before the
front comes through later today and shifts to the northwest.

KMSP...Isolated thunderstorms to the west could get near the
terminal between 14Z and 16Z this morning. Kept it as a PROB30
as uncertainty remains on if the storms will survive or
dissipate before reaching the terminal area. There is another
chance for rain this afternoon as well. Kept with SHRA for now,
but if we warm up enough today it might need to be changed to
TSRA.

/OUTLOOK FOR KMSP/
SUN PM...VFR. Wind N 5-10 kts.
MON...VFR. Wind E 5-10 kts.
TUE...VFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...NDC
AVIATION...NDC
Hazardous weather outlook, Sep 21, 3:10 AM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
310 AM CDT Sat Sep 21 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
310 AM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Isolated to scattered showers with some isolated thunderstorms.
The chance for strong to severe storms is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 21, 6:13 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
613 AM CDT Sat Sep 21 2024

MNZ056-064-065-211145-
Chippewa MN-Yellow Medicine MN-Renville MN-
613 AM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHIPPEWA...
NORTHEASTERN YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES
THROUGH 645 AM CDT...

At 613 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hanley Falls, or 14 miles south of Montevideo, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Granite Falls, Clara City, Clarkfield, Sacred Heart, Maynard, Hanley
Falls, Minnesota Falls, Spring Creek, Hazel Run, Granite Falls
Airport, Asbury, and Upper Sioux Agency State Park.

This includes the following highways...
 U.S. Highway 212 between mile markers 40 and 65.
 U.S. Highway 59 between mile markers 88 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4478 9592 4504 9535 4470 9518 4469 9531
      4470 9536 4468 9536 4463 9587
TIME...MOT...LOC 1113Z 253DEG 29KT 4474 9570

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NDC
Special weather statement, Sep 21, 7:25 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
725 AM CDT Sat Sep 21 2024

MNZ044-045-049>052-059-211315-
Isanti MN-Benton MN-Mille Lacs MN-Sherburne MN-Stearns MN-Wright MN-
Kanabec MN-
725 AM CDT Sat Sep 21 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WRIGHT...SOUTHERN
KANABEC...SOUTHERN MILLE LACS...WESTERN ISANTI...SOUTHEASTERN
BENTON...SHERBURNE AND SOUTHEASTERN STEARNS COUNTIES THROUGH 815 AM
CDT...

At 724 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Foreston to 7 miles northeast of Clear Lake to
near Kimball. Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elk River, Otsego, Monticello, Big Lake, St. Francis, Zimmerman,
Princeton, Becker, Mora, Annandale, Milaca, and Clearwater.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 178 and 195.
 U.S. Highway 10 in Minnesota between mile markers 188 and 209.
 U.S. Highway 169 between mile markers 164 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4568 9314 4530 9365 4524 9426 4528 9426
      4551 9395 4577 9367 4589 9314
TIME...MOT...LOC 1224Z 256DEG 41KT 4573 9368 4552 9390 4530 9421

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MPG
Special weather statement, Sep 21, 7:29 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
729 AM CDT Sat Sep 21 2024

MNZ065-211315-
Renville MN-
729 AM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RENVILLE COUNTY
THROUGH 815 AM CDT...

At 729 AM CDT, Doppler radar was tracking a strong thunderstorm near
Renville, or 17 miles north of Redwood Falls, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Olivia, Renville, Hector, Bird Island, Danube, and Lakeside.

This includes the following highways...
 U.S. Highway 212 between mile markers 66 and 90.
 U.S. Highway 71 between mile markers 93 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4490 9506 4489 9450 4477 9450 4468 9517
      4485 9524
TIME...MOT...LOC 1229Z 254DEG 28KT 4479 9510

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MPG
Local storm report, Sep 21, 7:33 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
733 AM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     Hail             Renville                44.79N 95.21W
09/21/2024  M1.00 Inch       Renville           MN   Public

            Report from mPING: Quarter (1.00 in.).

&&

mpg

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 6:13 AM CDTSpecial Weather StatementMPXYellow Medicine32 min
Sep 21, 7:25 AM CDTSpecial Weather StatementMPXSherburne50 min
Sep 21, 7:29 AM CDTSpecial Weather StatementMPXRenville46 min
Sep 21, 8:14 AM CDTSpecial Weather StatementMPXAnoka, Chisago46 min
Sep 21, 8:16 AM CDTSpecial Weather StatementMPXRenville44 min
Sep 21, 8:41 AM CDTSpecial Weather StatementMPXChisago, Ramsey, Washington49 min
Sep 21, 9:00 AM CDTSpecial Weather StatementMPXRamsey, Washington45 min
Sep 21, 9:02 AM CDTSpecial Weather StatementMPXRenville43 min
Sep 21, 9:40 AM CDTSpecial Weather StatementMPXMeeker35 min
Sep 21, 9:49 AM CDTSpecial Weather StatementMPXRamsey, Washington26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.